Alert archive / Colorado / Tornado Warnings in 2010

Tornado Warning 79, NWS Goodland, KS

July 15, 2010Cheyenne County, Colorado

NWS Goodland, KS issued this tornado warning at Jul 15, 2010, 6:13 PM MDT for Cheyenne County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2010, 6:13 PM MDT (00:13 UTC)
Expired
Jul 15, 2010, 7:00 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:20 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3996 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WFUS53 KGLD 160013
TORGLD
COC017-160115-
/O.NEW.KGLD.TO.W.0079.100716T0013Z-100716T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT THU JUL 15 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 715 PM MDT

* AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 9 MILES NORTH OF FIRSTVIEW...AND WAS MOVING SOUTH
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FIRSTVIEW AND CHEYENNE WELLS.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT 
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
IN GOODLAND.

&&

LAT...LON 3903 10265 3903 10238 3863 10214 3862 10265
TIME...MOT...LOC 0013Z 344DEG 21KT 3893 10251

$$

BULLER
2 follow-up statements
259 
WWUS53 KGLD 160047
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT THU JUL 15 2010

COC017-160115-
/O.CON.KGLD.TO.W.0079.000000T0000Z-100716T0115Z/
CHEYENNE CO-
647 PM MDT THU JUL 15 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN CHEYENNE COUNTY
UNTIL 715 PM MDT...

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 6 MILES SOUTHWEST OF CHEYENNE WELLS...AND WAS
MOVING SOUTH AT 25 MPH.

AT 640 PM MDT...A TRAINED WEATHER SPOTTER IN CHEYENNE WELLS REPORTED 
A ROTATING WALL CLOUD TO SOUTHWEST OF THE TOWN.  

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN CHEYENNE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING VERY 
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 3886 10265 3903 10238 3863 10214 3862 10265
TIME...MOT...LOC 0046Z 343DEG 22KT 3872 10241

$$

BULLER
529 
WWUS53 KGLD 160100
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT THU JUL 15 2010

COC017-160110-
/O.CAN.KGLD.TO.W.0079.000000T0000Z-100716T0115Z/
CHEYENNE CO-
700 PM MDT THU JUL 15 2010

...THE TORNADO WARNING FOR EASTERN CHEYENNE COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO 
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 3886 10265 3903 10238 3863 10214 3862 10265
TIME...MOT...LOC 0100Z 343DEG 22KT 3864 10238

$$

BULLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 15, 5:40 PM MDT, 33 minutes earlier.

Area forecast discussion, Jul 15, 5:40 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT THU JUL 15 2010

.UPDATE...
531 PM MDT THU JUL 15 2010

MADE SOME QUICK UPDATES TO ZONES TO REFLECT RATHER WELL ORGANIZED
AREA OF CONVECTION CURRENTLY DROPPING SOUTH ACROSS WESTERN CWA.
UPDATE WAS PRIMARILY FOCUSED ON POP/QPF/WX GRIDS AND WILL UPDATE
HOURLY FIELDS WITH CURRENT OUTFLOW IMPACTS SHORTLY.

JRM
&&

.DISCUSSION...
230 PM MDT THU JUL 15 2010

FORECAST CHALLENGES ARE TEMPERATURES.

A COOL AREA OF HIGH PRESSURE BEHIND A COLD FRONT HAS KEPT
TEMPERATURES 10-15 DEGREES COOLER ACROSS THE FORECAST AREA TODAY
THAN THEY WERE YESTERDAY. COOLER TEMPERATURES WON'T LAST LONG AS
MODELS ARE ADVERTISING HIGH TEMPERATURES ON FRIDAY BACK UP INTO
THE UPPER 90S. DAYTIME HIGH TEMPERATURES WITH THE LATEST MODEL
RUNS ARE ALL UP A FEW DEGREES FROM YESTERDAY'S RUNS AS THE UPPER
RIDGE AMPLIFIES OVER THE WESTERN UNITED STATES ON FRIDAY AND EXTENDS
OVER THE ROCKIES AND CENTRAL HIGH PLAINS ON SATURDAY WITH WARM
SOUTHERLY FLOW ACROSS THE SOUTHERN PLAINS EXTENDING UP INTO THE
CENTRAL HIGH PLAINS THROUGH THE FIRST PART OF NEXT WEEK. HAVE TRENDED
DAYTIME TEMPERATURES UP AS A RESULT FOR VIRTUALLY THE ENTIRE
FORECAST PERIOD. WITH TEMPERATURES BACK UP INTO THE LOWER 100S FOR
A GOOD PORTION OF THE FORECAST AREA THROUGH THE WEEKEND AND INTO
THE BEGINNING OF NEXT WEEK AND DEWPOINTS ACROSS THE EASTERN 1/3 TO
1/2 OF THE FORECAST AREA IN THE MID TO UPPER 60S ON
SATURDAY...WILL HAVE TO KEEP AN EYE ON HEAT INDICES. HEAT
INDICES WILL BE ON THE CUSP OF ADVISORY CRITERIA ON SATURDAY.
AFTER SATURDAY FORECAST DEWPOINTS AREN'T AS HIGH...BUT AREN'T
LOWER BY MUCH. AT LEAST SOME PORTION OF THE FORECAST AREA IS
SHOWING ISOLATED THUNDERSTORMS EACH DAY AS A WEAK SHORT WAVE
TROUGHS CONTINUE TO RIDE ALONG THE UPPER FLOW AND CLIP THE CENTRAL
HIGH PLAINS REGION WITH THE BULK OF CONVECTIVE ACTIVITY MISSING
THE FORECAST AREA EACH DAY.

LOCKHART
&&

.AVIATION...
531 PM MDT THU JUL 15 2010

FOR 00Z TAFS... FOR THE MOST PART EXPECT THUNDERSTORMS TO HAVE
LITTLE IMPACT ON TAF SITES...ALTHOUGH NEWLY DEVELOPING CELLS OVER
YUMA AND POINTS FURTHER NORTHS MOVEMENT MAY GET THEM NEAR
GLD...THINK THAT DIURNAL STABILIZATION WILL EVENTUALLY WIN OUT
BEFORE STORMS CAN GET TO THAT LOCATION. OTHERWISE HAVE SOME
CONCERNS ABOUT FOG/STRATUS DEVELOPMENT ACROSS EASTERN CWA... WHICH
COULD IMPACT MCK BTWN 11 AND 15Z. WHILE NOT ALL SHORT TERM
GUIDANCE AGREES...OVERALL PATTERN APPEARS FAVORABLE ENOUGH TO
WARRANT AT LEAST AN MVFR THREAT.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 15, 10:38 AM MDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT THU JUL 15 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1038 AM MDT THU JUL 15 2010 /1138 AM CDT THU JUL 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS EASTERN COLORADO AFTER 4 PM AND
MOVE INTO EXTREME WESTERN KANSAS BEFORE DISSIPATING THIS EVENING.
A FEW OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON/EVENING FROM SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING WEST OF A
BENKELMAN NEBRASKA TO TRIBUNE KANSAS LINE.

In the hours before

Local storm report, Jul 15, 4:22 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT THU JUL 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             14 WSW JOES             39.55N 102.91W
07/15/2010  E0.75 INCH       KIT CARSON         CO   PUBLIC

&&

JMARTIN
Local storm report, Jul 15, 5:03 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT THU JUL 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             1 W VONA                39.30N 102.76W
07/15/2010  U1.00 INCH       KIT CARSON         CO   LAW ENFORCEMENT

&&

JMARTIN
Local storm report, Jul 15, 5:07 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT THU JUL 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND GST     SEIBERT                 39.30N 102.87W
07/15/2010  M60 MPH          KIT CARSON         CO   MESONET

&&

JMARTIN
Local storm report, Jul 15, 5:12 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT THU JUL 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             3 E SEIBERT             39.29N 102.82W
07/15/2010  E2.75 INCH       KIT CARSON         CO   LAW ENFORCEMENT

&&

JMARTIN
Local storm report, Jul 15, 5:52 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT THU JUL 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             15 S STRATTON           39.09N 102.60W
07/15/2010  E1.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

JMARTIN
Local storm report, Jul 15, 6:04 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT THU JUL 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             16 NNW FIRSTVIEW        39.03N 102.68W
07/15/2010  E1.75 INCH       CHEYENNE           CO   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS GOLF BALL SIZE HAIL HAD DAMAGED
            VEHICLES. LOCATION ESTIMATED.

&&

JMARTIN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:19 PM MDTSpecial Weather StatementGLDKit Carson41 min
Jul 15, 6:35 PM MDTSpecial Weather StatementGLDCheyenne40 min
Jul 15, 6:55 PM MDTSpecial Weather StatementGLDKit Carson35 min
Jul 15, 7:01 PM MDTSevere Thunderstorm WarningGLDCheyenne26 min

Nearby

Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.